By Nigel Praities
GPs should actively screen patients taking statins in order to pick up symptoms of myotoxicity, say primary care researchers.
The UK study in nearly 600 patients found giving those taking statins a questionnaire on muscle symptoms and activity impairment dramatically increased the number of cases identified with myotoxicity.
The study - published in the latest edition of the Primary Care Cardiovascular Journal - analysed the patient records of one 8,000 patient practice and found only one recorded case of muscle symptoms in a patient taking statins. But after using the questionnaire in a sample of 92 patients from the practice, they identified 19 new cases of potential muscle damage.
The researchers said this study showed statin-induced muscle myotoxicity was underdiagnosed in primary care was often put down to old age by patients.
Dr David Sciberras, lead author of the study and a GP in Gloucestershire, urged practices to consider screening statin patients for myotoxicity.
‘Patients in the community are unlikely to report slowly progressive decline in muscle function, probably because they consider this to be part of normal ageing rather than weakness that might have another cause,' he said.
‘Patient health education and dissemination of prevention protocols - including screening for by the primary healthcare team - must take greater precedence than in the past in order to optimise patients' quality of life and ability to manage their own health.'
Prim Care Cardiovasc J 2009; 2: 195-200GPs urged to screen for muscle damage from statins